Thunderstorm Wind, Berkeley
- When
- May 6, 5:00 PM EST
- Where
- Berkeley County, Cross
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 33.317, -80.167
Trees and large limbs were down.
6 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 6, 2:15 PM EST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 315 PM EDT TUE MAY 6 2003 PUBLIC...AFTER COORDINATING WITH SPC LOOKS LIKE AN ACTIVE EVENING. CLOSELY WATCHING THUNDERSTORM COMPLEX IN NORTHERN GEORGIA. VISUAL SATELLITE LOOP OVERLAYED WITH MSAS LOOP INDICATES COMPLEX WILL MOVE EAST SOUTHEAST ALONG DEWPOINT GRADIENT AND ALONG AXIS OF PRESSURE FALLS. INTERPOLATING ALONG THIS PATH WOULD TAKE IT DOWN INTO THE FORECAST AREA TONIGHT. THE RUC...ETA AND ESPECIALLY THE MESO-ETA CONFIRM THIS. THEREFORE WILL GO ABOVE GUIDANCE POPS FOR TONIGHT. WILL GO FOR LIKELY POPS. ANOTHER VERY WARM AND UNSTABLE DAY IN STORE FOR WEDNESDAY. A LEE SIDE TROUGH WILL EXTEND ACROSS THE CAROLINAS WITH AXIS OF INSTABILITY RUNNING THROUGH THE AREA. ONLY LIMITING FACTOR WILL BE WEAK MID LEVEL INVERSION BETWEEN 600-700 MBS SEEN ON FORECAST SOUNDINGS. WITH SO MUCH INSTABILITY CAP COULD EASILY BE BROKEN SO WILL BLANKET AREA WITH CHANCE POPS. THURSDAY HARDER TO PIN DOWN. BY THURSDAY LEE SIDE TROUGH STILL EVIDENT. WELL DEFINED VORT PASSES THROUGH DURING THE DAY AND AXIS OF INSTABILITY RUNS THROUGH THE AREA. HOWEVER FORECAST SOUNDINGS ATMOSPHERE DRIER THAN THURSDAY AND MID LEVEL CAP DEVELOPS DURING THE DAY. PLAN ON GOING FOR A DRY AND VERY WARM DAY. ANOTHER DRY AND WARM DAY FOR FRIDAY. HEIGHTS AND THICKNESSES BUILD AS BROAD RIDGE BRIEFLY TRIES TO BUILD NORTH. WEAK FRONT DROPS IN FRIDAY NIGHT FROM THE NORTHWEST BUT QUICKLY DISSIPATES ON SATURDAY. FRONT LOOKED UNIMPRESSIVE YESTERDAY AND EVEN MORE SO TODAY. WILL KEEP FORECAST DRY. POTENT LOOKING FRONT MOVES IN MONDAY. LOOKS DRY FOR TUESDAY WITH HIGH BUILDING IN BEHIND THE FRONT. MARINE...WINDS AND SEAS HAVE COME DODWN SLIGHTLY OVER THE WATERS THIS AFTN. NOT MUCH CHANGE EXPECTED IN THE FCST FOR THE NEXT FEW DAYS. S TO SW WINDS A MAX OF 20 KT WITH SEAS A MAX OF 5 FT. MAINLY JUST THE USUAL DIURNAL SHIFTS TO THE WINDS. SMALL CRAFT ADVISORY CONDITIONS ARE NOT EXPECTED. .CHS... GA...NONE. SC...TORNADO WATCH FOR CHARLESTON...BERKELEY...DORCHESTER...HAMPTON ...COLLETON AND ALLENDALE COUNTIES UNTIL 8 PM EDT. HSA/SF
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-062115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 328 PM EDT TUE MAY 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA ...SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .SEVERE THUNDERSTORMS...DANGEROUS SEVERE STORMS BETWEEN COLUMBIA SOUTH CAROLINA AND ATLANTA GEORGIA WILL CONTINUE TO MOVE EAST- SOUTHEAST INTO PARTS OF EASTERN SOUTH CAROLINA LATER TODAY AND THIS EVENING. CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF TORNADOES ...LARGE HAIL...AND DAMAGING WIND GUSTS. THE GREATEST THREAT OF SEVERE WEATHER WILL BE NORTH OF A LINE FROM BEAUFORT TO AUGUSTA. A TORNADO WATCH HAS BEEN ISSUED FOR HAMPTON...ALLENDALE...COLLETON... DORCHESTER...BERKELEY AND CHARLESTON COUNTIES IN SOUTH CAROLINA. THE WATCH WILL REMAIN IN EFFECT UNTIL 8 PM TONIGHT. .RIVER FLOODING...A RIVER FLOOD WARNING REMAINS IN EFFECT FOR MODERATE FLOODING ALONG THE LOWER SANTEE RIVER AT JAMESTOWN. FLOOD WARNINGS ARE ALSO IN EFFECT FOR THE SAVANNAH RIVER AT CLYO WHERE MINOR FLOODING IS OCCURRING. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR MORE SPECIFIC INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. .RIVER FLOODING...RIVER FLOODING WILL CONTINUE ON THE LOWER SANTEE RIVER AT JAMESTOWN AND THE SAVANNAH RIVER AT CLYO. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT. 24
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-070400- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 319 PM EDT TUE MAY 6 2003 ...SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND EVENING... A LARGE CLUSTER OF STRONG TO SEVERE THUNDERSTORMS ACROSS NORTH GEORGIA AND WESTERN SOUTH CAROLINA AT MID AFTERNOON...IS EXPECTED TO DEVELOP EAST SOUTHEAST INTO PARTS OF EASTERN SOUTH CAROLINA AND SOUTHEAST GEORGIA LATER TODAY AND THIS EVENING. A TORNADO WATCH HAS BEEN ISSUED FOR HAMPTON...ALLENDALE...COLLETON... DORCHESTER...BERKELEY AND CHARLESTON COUNTIES IN SOUTH CAROLINA. THE WATCH WILL REMAIN IN EFFECT UNTIL 8 PM TONIGHT. IN ADDITION TO THE THREAT OF TORNADOES...A FEW THUNDERSTORMS COULD PRODUCE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. WHILE IT APPEARS THAT MOST OF THE SEVERE WEATHER WILL REMAIN NORTH OF THE SAVANNAH RIVER...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST GEORGIA NORTH OF INTERSTATE 16 LATER THIS AFTERNOON OR EVENING. STAY TUNED TO NOAA WEATHER RADIO...TV...OR YOUR LOCAL NEWS SOURCE FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT WCHS.CSC.NOAA.GOV. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS. SPOTTER ACTIVATION IS EXPECTED LATER THIS AFTERNOON. 24
The Charleston,SC radar (KCLX), 110 km away, was scanning. The volume nearest the first event began at 21:57 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
Trees and large limbs were down.
Hail covered the ground in the Overton subdivision.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2003Every state in 2003This day in weather historyWarnings in South Carolina, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361777, 5361778, 5361780, 5361779, 5361781, 5361783, 5361782.